The Paradoxical Induction of Crohn’s Disease Following Treatment of Psoriatic Arthritis With EtanerceptJ Drugs Dermatol. 2019 Aug 01; 18(8):832-834.JD
INTRODUCTION: While psoriasis, psoriatic arthritis, and Crohn’s Disease (CD) all share a common central pathogenesis pathway and a wide overlap of treatment regime, discrepancies still exist and are highlighted by the variability in the effectiveness of certain immunomodulating agents. Etanercept, for example, has been shown to be ineffective in CD due to its inability to induce T-cell apoptosis in the intestinal mucosa. CASE: We describe the case of a 37-year-old man with a 20-year history of psoriatic arthritis. The patient presented with abdominal pain, watery diarrhea with mild hematochezia, and a reported 24-pound unintentional weight loss over the past five months. Of note, the patient began treatment with etanercept five months earlier after discontinuation of infliximab for his psoriatic arthritis symptoms. Colonoscopy with terminal ileum intubation revealed active colitis and intestinal biopsy results showed marked ulcerations and non-caseating granulomas, indicative of CD. Etanercept was subsequently discontinued and the patient was started on ustekinumab, leading to remission of both his psoriatic arthritis and new onset CD. DISCUSSION: Because the concurrent existence of psoriatic arthritis and IBD is becoming increasingly appreciated in recent literature, healthcare providers should have a high index of suspicion in patients with psoriasis and psoriatic arthritis presenting with unusual intestinal symptoms. Etanercept is intestinally inactive and should be used in caution in patients with psoriasis and psoriatic arthritis, as it may unmask underlying CD in this predisposed patient population. Dermatologists should also be aware of recent studies suggesting that etanercept directly contributes to the development of CD by altering the inflammatory cytokine milieu. Lastly, ustekinumab was successful in relieving our patient’s cutaneous, joint, and gastrointestinal symptoms and may be considered an effective treatment option in patients suffering from both psoriasis and CD or the paradoxical induction of one disease entity secondary to treatment of the other.